Tiwari, D., Day, R. and Allen, S. C., 2007. Probiotics for the prevention of antibiotic-associated diarrhoea: a review of the evidence. CME Geriatric Medicine, 9 (1), pp. 22-26.
Full text not available from this repository.
Official URL: http://www.rila.co.uk/site/modules.php?name=Journa...
Antibiotic-associated diarrhoea (AAD), and Clostridium difficile-associated diarrhoea (CDAD) are recognised adverse consequences of treatment with broadspectrum antibiotics. They can lead to an increased hospital inpatient stay, loss of hospital bed-days, temporary ward closure and an increase in hospital costs. The clinical presentation of diarrhoea varies from mild looseness to fulminant toxin-induced pseudomembranous colitis. In the last decade, there has been an increase of antibiotic-associated diarrhoea of around 500%. A recent increase in the incidence and severity of AAD and CDAD has prompted interest in the use of probiotics (viable, non-pathogenic microbial organisms) for the prevention and treatment of these conditions. AAD can occur in up to 30% of patients who receive antibiotics, though the proportion that develops CDAD varies with the clinical context. Encouraging evidence is emerging that suggests the incidence of AAD and CDAD can be reduced by the concomitant use of probiotics. This paper reviews the evidence for the use of probiotics for the prevention of AAD and CDAD.
|Subjects:||Technology > Medicine and Health|
|Group:||School of Health and Social Care > Centre for Postgraduate Medical Research and Education|
|Deposited By:||INVALID USER|
|Deposited On:||11 Sep 2008 12:59|
|Last Modified:||07 Mar 2013 14:51|
|Repository Staff Only -|
|BU Staff Only -|
|Help Guide -||Editing Your Items in BURO|